Indiana, 2007

Hail and Damaging Winds in Indiana, May 15, 2007

May 15, 2007 · NWS LOT · 15 events in 3 counties and zones

Severe storms moved across northwest Indiana May 15th, producing significant wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe storms moved across northwest Indiana May 15th, producing significant wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 1:00 PM CST, 45 minutes earlier.

Area forecast discussion, May 15, 1:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
200 PM CDT TUE MAY 15 2007

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

MAIN CONCERN FOR THE REST OF THE AFTERNOON WILL BE DEVELOPING
CONVECTION OVER THE SOUTHEASTERN PORTIONS OF THE CWA.  WATCH NUMBER
275 IS IN EFFECT UNTIL 02Z THIS EVENING...BUT WILL LIKELY ONLY LAST
THIS LONG FOR THE FAR EASTERN PORTION OF THE WATCH AREA OVER
NORTHWESTERN INDIANA.  CONVECTIVE ACTIVITY DEVELOPING ALONG THE
PREFRONTAL TROUGH WILL TAP DECENT LOW LEVEL MOISTURE WITH SFC
DEWPOINTS ARND 60F AND BNDRY LAYER WINDS OF 40-50KT.
INITIALLY...THE PRIMARY THREAT WILL BE SVR HAIL...BUT AS CELLS
ORGANIZE INTO SHORT LINES...60+KT WIND GUSTS WILL BE POSSIBLE.
WHILE THE MAIN SEVERE THREAT WILL REMAIN SOUTH OF INTERSTATE 80 AND
EAST OF INTERSTATE 55...SOME TSRA DVLPMENT IS POSSIBLE TO THE NORTH
BUT SVR POTENTIAL IS MINIMAL...AS THE MORE IMPRESSIVE INSTABILITY
WILL REMAIN SOUTH AND EAST OF THE SFC BNDRY.  FOR THE REMAINDER OF
THE NEAR TERM...THROUGH THE OVERNIGHT HRS...HAVE ESSENTIALLY TIMED
THE PASSAGE OF THE PREFRONTAL TROUGH AND TRAILING COLD FRONT BASED
OFF OF RADAR/SATELLITE TRENDS AND THE WRFARW GUIDANCE.  THE NEXT
SIGNIFICANT CONCERN FOR THE REMAINDER OF THE SHORT TERM WILL FOCUS
ON TS ACTIVITY ON WEDNESDAY AFTERNOON AND EVENING.  THE NAM IS
TRENDING STRONGER AND A TOUCH FASTER WITH A NRN STREAM SHORT WAVE
DROPPING OUT OF THE NORTHERN MISSISSIPPI VALLEY WEDNESDAY MORNING
AND PASSING OVER THE CHICAGO METRO AREA IN THE EVENING.  THE BEST
UPPER LEVEL FORCING WILL BE BTWN 00Z AND 06Z IN THE EVENING...JUST
AFTER THE TIME OF MAX HEATING.  SO...WOULD EXPECT ANOTHER ROUND OF
TS ACTIVITY WITH HAIL/WIND BEING THE MAIN CONCERNS.

MOVING INTO THE LONGER TERM...HAVE TRENDED TOWARD THE NCEP MANUAL
GUIDANCE WITH THE EXCEPTION OF SOME ADJUSTMENTS TO TEMPERATURES FOR
THE WEEKEND.  HAVE OPTED TO DROP TEMPS A FEW DEGREES BELOW THE NCEP
GUIDANCE AND AND THE MEX MOS GIVEN THE EXTENDED PERIOD OF EASTERLY
FLOW OFF OF THE COOL LAKE MICHIGAN WATERS.  WITH WATER TEMPS STILL
ONLY IN THE 50S...SHOULD BE LOWER TEMPS...PARTICULARLY ALONG THE
LAKE FRONT.

KREIN

&&

.AVIATION...

115 PM CDT

FOR 18Z TAFS...COMPLEX FRONTAL SYSTEM WORKING THROUGH NRN IL THIS
AFTERNOON. WINDS WILL VEER TO N-NW LATER IN THE DAY AS COOLER AIR
SLIDES IN. CIGS EXPECTED TO DETEREORATE TO MVFR OR LOW MVFR LATE IN
THE DAY AND TONIGHT AS RAIN AND SHOWERS INCR. PERIOD OF
THUNDERSTORMS UNTIL AROUND SUNSET WITH WDLY SCTD STORMS ALREADY NEAR
PIA. MAIN PERIOD OF TSTM THREAT FROM 20Z-00.  SECOND IMPULSE
ROTATING THROUGH THE REGION ON WED WILL PROLONG MVFR CONDS AND
THREAT OF SHOWERS.  KML
&&

.MARINE...

210 PM CDT
COMPLEX FRONTAL SYSTEM SOUTH OF LM HAS DEVELOPED WEAK SFC LOW
PRESSURE OVER THE SOUTHERN HALF OF THE LAKE DURING THE AFTERNOON.
THE LOW SHOULD MOVE OFF TO THE EAST EARLY THIS EVENING WITH HIGH
PRESSURE OF 30.3 INCHES OVER WESTERN NEBRASKA MOVING TOWARD THE LAKE
THURSDAY SUPPORTING A NORTH FETCH FOR A COUPLE DAYS. THE HIGH WILL
BE BY THE LAKE FRIDAY LEADING TO A RETURN OF SW WINDS FOR THE
WEEKEND.  KL

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 15, 3:30 AM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT TUE MAY 15 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-160930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT TUE MAY 15 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A
LINE FROM WAUKEGAN TO BURLINGTON TO DEKALB TO PAW PAW.  THE MAIN
SEVERE THREAT WILL BE DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-160930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT TUE MAY 15 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS
THROUGH TUESDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH

In the hours before

Local storm report, May 15, 12:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
152 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     DWIGHT                  41.10N 88.42W
05/15/2007  M60.00 MPH       LIVINGSTON         IL   PUBLIC

            60 MPH WIND GUST MEASURED AT DWIGHT, IL AIRPORT

0143 PM     HAIL             COAL CITY               41.29N 88.28W
05/15/2007  E0.88 INCH       GRUNDY             IL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN COAL CITY

&&

CGITRO
Local storm report, May 15, 1:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
210 PM CDT TUE MAY 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             MORRIS                  41.37N 88.43W
05/15/2007  E0.75 INCH       GRUNDY             IL   TRAINED SPOTTER

            PENNY SIZE HAIL.

&&

BN

The radar

The Chicago radar (KLOT), 59 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 15, 1:45 PM CST
Where
Lake County, Cedar Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.370, -87.450

Tree limbs were blown down. A trailer was damaged near US 41. Four utility poles were blown down.

Thunderstorm Wind, Lake

When
May 15, 1:49 PM CST
Where
Lake County, Cedar Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
41.370, -87.450

A roof was partially torn off a building. Three utility poles were snapped near their base on Parish Avenue. Trees and power lines were also blown down.

Thunderstorm Wind, Lake

When
May 15, 1:55 PM CST
Where
Lake County, Crown Pt
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.420, -87.370

Numerous large tree limbs were blown down.

Hail, Lake

When
May 15, 1:57 PM CST to 1:59 PM CST
Where
Lake County, Merrillville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.480, -87.330

Penny size hail reported near Interstate 65 and US 30.

Thunderstorm Wind, Lake

When
May 15, 1:57 PM CST
Where
Lake County, Hobart
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.530, -87.230

Large tree limbs blown down.

Thunderstorm Wind, Lake

When
May 15, 2:00 PM CST
Where
Lake County, Gary
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
41.620, -87.350

Fifteen large pine trees were uprooted at the Indiana University Northwest campus in Gary. Some of the trees fell on several cars. Windows in some buildings were also blown out.

Lightning, Lake

When
May 15, 2:00 PM CST
Where
Lake County, Schererville
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.500, -87.450

Lightning struck an apartment building, which started a fire in the attic.

Thunderstorm Wind, Lake

When
May 15, 2:00 PM CST
Where
Lake County, New Chicago
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.570, -87.250

Several tree limbs were blown down. One damaged a roof and siding on a home on Van Buren Street.

Thunderstorm Wind, Newton

When
May 15, 2:05 PM CST
Where
Newton County, Kentland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -87.430

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Porter

When
May 15, 2:05 PM CST
Where
Porter County, Portage
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
41.580, -87.200

A large tree fell onto a pickup truck and a van, crushing both. A large tree was uprooted on Charlotte Street, falling onto a house. Tree limbs and power lines were also blown down.

Thunderstorm Wind, Lake

When
May 15, 2:07 PM CST
Where
Lake County, Crown Pt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -87.370

Numerous trees were blown down across Crown Point.

Thunderstorm Wind, Porter

When
May 15, 2:12 PM CST
Where
Porter County, Chesterton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -87.050

Wind gusts estimated to 70 mph near 1100 N and IN-49 Bypass just north of the toll Road.

Thunderstorm Wind, Porter

When
May 15, 2:14 PM CST
Where
Porter County, 1 mi N of South Haven
Measured
55 kt (63 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.544, -87.170

A tree was blown down onto a pickup truck on State Road 149, north of US Route 6, killing the driver.

Thunderstorm Wind, Lake

When
May 15, 2:15 PM CST
Where
Lake County, 3 mi W of Cedar Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Airplane Pilot
Coordinates
41.370, -87.508

Tree limbs down in Brunswick.

Thunderstorm Wind, Porter

When
May 15, 2:20 PM CST
Where
Porter County, 6 mi NE of Valparaiso
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.531, -86.968

A two and half foot diameter tree was snapped at it's base.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Porter2007-05-1571MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33193, 33194, 33195, 33192, 33211, 34960, 34968, 34970, 33236, 34962, 33219, 33237, 33226, 33228, 33234.